Thunderstorm Wind, Ohio
- When
- May 14, 6:00 PM EST
- Where
- Ohio County, 1.06 mi E of Elm Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.050, -80.650
Public reports trees down in cemetary.
Thunderstorms developed along a weak slow moving stationary front over Ohio. As was the case the days prior, storms were slow-moving causing flooding in northwestern Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorms developed along a weak slow moving stationary front over Ohio. As was the case the days prior, storms were slow-moving causing flooding in northwestern Pennsylvania. Some wind damage was reported with the storms as they moved through the panhandle of West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 5:05 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT SAT MAY 14 2011
.SYNOPSIS...
LOW PRESSURE WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS
THROUGH THE WEEKEND WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND
COOLER TEMPERATURES WILL PERSIST INTO MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO STREAM NORTHWARD
ACROSS EAST CENTRAL OHIO. FURTHER EAST...COVERAGE IS GENERALLY
SCATTERED WITH AN INCREASING TREND. WILL USE CATEGORICAL POPS
FOR EAST CENTRAL OHIO THIS EVENING...WITH NUMEROUS FURTHER
EAST. STORM MOTION WILL BE SLOW...AS IT HAS BEEN THE LAST TWO
DAYS...MEANING THAT ANY SHOWER OR STORM WOULD HAVE THE POTENTIAL
TO BRING ONE TO TWO INCHES OF RAINFALL. FLASH FLOOD WATCH WILL BE
CONTINUED THROUGH MIDNIGHT...PRIMARILY FOR COUNTIES THAT HAVE
RECEIVED MORE THAN ONE INCH OF RAIN OVER THE LAST TWO DAYS. COVERAGE
OF SHOWERS SHOULD BEGIN TO DIMINISH AFTER MIDNIGHT. MILD LOWS IN
THE MID/UPPER 50S WILL PREVAIL.
NEARLY STATIONARY FRONT WILL DRIFT SOUTH ACROSS THE EASTERN GREAT
LAKES ON SUNDAY. APPEARS THAT THE HEAVIEST RAIN WILL STAY NORTH OF
THE FORECAST AREA...ALTHOUGH ALL LOCATIONS REMAIN LIKELY TO SEE
RAIN. INSTABILITY VALUES ARE MARGINAL...BUT WILL GO WITH AN ISOLATED
MENTION OF THUNDER DURING THE AFTERNOON HOURS. COOLING TREND WILL
CONTINUE...WITH HIGHS AT OR SLIGHTLY BELOW NORMAL.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WITH UPPER LOW NEARLY STATIONARY THROUGH THIS PERIOD...SHOWERS WILL
CONTINUE THROUGHOUT THE PERIOD. NO SIGNIFICANT CHANGES WERE MADE TO
THE FORECAST EXCEPT FOR LOWERING TEMPERATURES BY 3-5 DEGREES. THIS
WILL PUT HIGHS SOME 5 TO 10 DEGREES BELOW NORMAL BY MONDAY AND
TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LONG TERM FORECAST WILL GENERALLY BE OF PERSISTENCE AS NAEFS AND
ECMWF MODEL OUTPUT CONTINUE TO SHOW UPPER LOW PRESSURE MAKING ONLY
SLOW PROGRESS OVER THE EASTERN STATES. HENCE LIKELY TO CHANCE POPS
WILL BE CONTINUED FOR THE REMAINDER OF THE WEEK.
DUE TO THE COLD TEMPERATURES ALOFT AND ACCOMPANYING CLOUDY, SHOWERY
CONDITIONS THIS PERIOD, EXPECT HIGH TEMPERATURES 5 TO 8 DEGREES
COOLER THAN NORMAL, WITH MORNING LOWS ALMOST 5 DEGREES WARMER
THAN NORMAL. BY WEEKEND, THE LOW IS CURRENTLY PROGGED TO BEGIN
FILLING; THUS, HIGH TEMPERATURES ARE FORECAST TO MODERATE BACK
TOWARD THE SEASONAL AVERAGES.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
BROAD AREA OF MVFR REMAINS NORTH OF PIT. WIDESPREAD SHOWERS AND
ISOLATED TSTMS PREVAIL FOR ZZV. IN BETWEEN...VFR GENERALLY PREVAILS
WITH SCATTERED SHWRS/RESTRICTIONS. TONIGHT...WITH SATURATED BOUNDARY
LAYER...MORE FOG AND STRATUS/IFR CONDITIONS CAN BE ANTICIPATED IN
THE WAKE OF ADDITIONAL RAINFALL.
THE RESPONSIBLE UPPER LOW PRESSURE SYSTEM WILL TRUNDLE ACROSS THE
UPPER OHIO VALLEY THROUGH THE MIDDLE OF NEXT WEEK...RESULTING IN
PERIODS OF PRECIPITATION. THIS SCENARIO WILL CONTINUE TO FAVOR AREAS
OF LATE NIGHT STRATUS AND IFR FOG FORMATION TO ACCOMPANY DIURNALLY
SUPPORTED SHOWERS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ039>041-
048>050-057>059.
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ001>004.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 112 PM EDT SAT MAY 14 2011 OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-031- 073>076-WVZ001>004-151200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- HANCOCK-BROOKE-OHIO-MARSHALL- 112 PM EDT SAT MAY 14 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ068-069-WVZ012-021>023-041-151200- GARRETT-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 112 PM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH RAINFALL RATES OVER AN INCH PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SAT MAY 14 2011
OHZ057-142130-
MUSKINGUM OH-
427 PM EDT SAT MAY 14 2011
...THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING COUNTY...
MUSKINGUM...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 15 MILES SOUTH OF EAST
FULTONHAM...MOVING NORTHEAST AT 20 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. PEA SIZED HAIL AND WIND GUSTS
TO 40 MPH ARE ALSO POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
EAST FULTONHAM... CANNELVILLE... RURALDALE...
BLUE ROCK STATE PARK... PHILO...
DUNCAN FALLS... ZANESVILLE... OTSEGO...
NORWICH... NEW CONCORD... HIGH HILL...
FERNCLIFF...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3995 8221 4016 8218 4014 8171 3993 8173
3992 8168 3975 8170 3976 8207 3981 8208
3982 8217 3990 8217 3991 8224 3994 8224SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 645 PM EDT SAT MAY 14 2011 OHZ039-040-049-058-142330- CARROLL OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH- 645 PM EDT SAT MAY 14 2011 ...THUNDERSTORMS WITH HEAVY RAIN... THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING COUNTIES... GUERNSEY...HARRISON...TUSCARAWAS AND CARROLL... AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED THUNDERSTORMS WITH HEAVY RAIN 5 MILES WEST OF FREEPORT... MOVING NORTHEAST AT 15 MPH. THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS INCLUDE... LONDONDERRY... BIRMINGHAM... FREEPORT... GILMORE... TIPPECANOE... CLENDENING... UHRICHSVILLE... TAPPAN... SCIO... LEESVILLE LAKE PARK... DENNISON... BOWERSTON... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. && LAT...LON 4053 8135 4042 8105 4011 8130 4018 8151
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT SAT MAY 14 2011
PAZ021-029-142330-
ALLEGHENY PA-WASHINGTON PA-
649 PM EDT SAT MAY 14 2011
...THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
WASHINGTON AND ALLEGHENY...
AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 2 MILES SOUTH OF CLAYSVILLE...
MOVING NORTH AT 25 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
CLAYSVILLE... WASHINGTON... AVELLA...
WILKINSBURG... WEXFORD... WEST MIFFLIN...
UPPER SAINT CLAIR... TURTLE CREEK... SPRINGDALE...
SOUTH SIDE... SEWICKLEY... RUSSELLTON...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 4062 7971 4059 7978 4056 7978 4053 7971
4043 7971 4039 7977 4030 7981 4022 7980
4020 7991 4022 7998 4026 7994 4033 8018
4002 8029 3998 8040 4000 8052 4048 8046
4048 8036 4062 8015 4067 8014 4066 7970The Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
2 thunderstorm wind. Local standard time, as filed.
Public reports trees down in cemetary.
Broadcaster reports 39 trees down at the Oglebay resort.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317259, 317260.